Communications in Mathematical Physics

, Volume 367, Issue 2, pp 581–598 | Cite as

Breathers and the Dynamics of Solutions in KdV Type Equations

  • Claudio Muñoz
  • Gustavo PonceEmail author


In this paper our first aim is to identify a large class of non-linear functions  f(·)  for which the IVP for the generalized Korteweg–de Vries equation does not have breathers or “small” breathers solutions. Also, we prove that all uniformly in time L1H1 bounded solutions to KdV and related “small” perturbations must converge to zero, as time goes to infinity, locally in an increasing-in-time region of space of order t1/2 around any compact set in space. This set is included in the linearly dominated dispersive region xt. Moreover, we prove this result independently of the well-known supercritical character of KdV scattering. In particular, no standing breather-like nor solitary wave structures exists in this particular regime.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.



We are indebted to M.A. Alejo for several interesting comments and remarks about a first version of this work.


  1. 1.
    Ablowitz, M.J., Segur, H.: Solitons and the Inverse Scattering Transform. SIAM Studies in Applied Mathematics, vol. 4, x+425 pp. Society for Industrial and Applied Mathematics (SIAM), Philadelphia (1981). ISBN 0-89871-174-6Google Scholar
  2. 2.
    Alejo M.A.: Nonlinear stability of Gardner breathers. J. Differ. Eqs. 264, 1192–1230 (2018)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Alejo M.A., Muñoz C.: Nonlinear stability of mKdV breathers. Commun. Math. Phys. 324(1), 233–262 (2013)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Alejo M.A., Muñoz C.: Dynamics of complex-valued modified KdV solitons with applications to the stability of breathers. Anal. PDE. 8(3), 629–674 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Alejo M.A., Muñoz C: Almost sharp nonlinear scattering in one-dimensional Born–Infeld equations arising in nonlinear electrodynamics. Proc. AMS 146(5), 2225–2237 (2018)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Alejo M.A., Muñoz C., Palacios J.M.: On the variational structure of breather solutions II. Periodic mKdV equation. EJDE 2017(56), 1–26 (2017)zbMATHGoogle Scholar
  7. 7.
    Alejo M.A., Muñoz C., Vega L.: The Gardner equation and the L 2-stability of the N-soliton solution of the Korteweg–de Vries equation. Trans. AMS 365(1), 195–212 (2013)CrossRefzbMATHGoogle Scholar
  8. 8.
    Christ F.M., Weinstein M.I.: Dispersion of small amplitude solutions of the generalized Korteweg–de Vries equation. J. Funct. Anal. 100(1), 87–109 (1991)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Côte R.: Construction of solutions to the subcritical gKdV equations with a given asymptotical behavior. J. Funct. Anal. 241(1), 143–211 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Deift P., Venakides S., Zhou X.: The collisionless shock region for the long-time behavior of solutions of the KdV equation. Commun. Pure Appl. Math. 47, 199–206 (1994)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Eckhaus W., Schuur P.: The emergence of solitons of the Korteweg–de Vries equation from arbitrary initial conditions. Math. Methods Appl. Sci. 5, 97–116 (1983)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Escauriaza L., Kenig C.E., Ponce G., Vega L.: On uniqueness properties of solutions of the k-generalized KdV. J. Funct. Anal. 244(2), 504–535 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Germain P., Pusateri F., Rousset F.: Asymptotic stability of solitons for mKdV. Adv. Math. 299, 272–330 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Hayashi N., Naumkin P.I.: Large time asymptotics of solutions to the generalized Korteweg–de Vries equation. J. Funct. Anal. 159(1), 110–136 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Hayashi N., Naumkin P.I.: Large time behavior of solutions for the modified Korteweg–de Vries equation. Int. Math. Res. Not. 8, 395–418 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Harrop-Griffiths B.: Long time behavior of solutions to the mKdV. Commun. Partial Differ. Equ. 41(2), 282–317 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Isaza P., Linares F., Ponce G.: On decay properties of solutions of the k-generalized KdV equation. Commun. Math. Phys. 324(1), 129–146 (2013)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Kato T.: On the Cauchy problem for the (generalized) Korteweg–de Vries equation. Adv. Math. Suppl. Stud. Stud. Appl. Math. 8, 93–128 (1983)MathSciNetGoogle Scholar
  19. 19.
    Kenig C.E., Ponce G., Vega L.: Well-posedness and scattering results for the generalized Korteweg–de Vries equation via contraction principle. Commun. Pure Appl. Math. 46, 527–620 (1993)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Kenig C.E., Ponce G., Vega L.: Lower bounds for non-trivial traveling wave solutions of equations of KdV type. Nonlinearity 25(5), 1235–1245 (2012)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Koch H., Marzuola J.: Small data scattering and soliton stability in H −1/6 for the quartic KdV equation. Anal. PDE 5(1), 145–198 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Kowalczyk M., Martel Y., Muñoz C.: Kink dynamics in the ϕ4 model: asymptotic stability for odd perturbations in the energy space. J. Am. Math. Soc. 30, 769–798 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Kowalczyk M., Martel Y., Muñoz C.: Nonexistence of small, odd breathers for a class of nonlinear wave equations. Lett. Math. Phys. 107(5), 921–931 (2017)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Kowalczyk, M., Martel, Y., Muñoz, C.: On asymptotic stability of nonlinear waves, Seminaire Laurent Schwartz—EDP et applications, vol (2016–2017), Exp. No. 18. (2017)
  25. 25.
    Kwak, C., Muñoz, C.: Extended decay properties for generalized BBM equations. arXiv:1802.01925 (2018)
  26. 26.
    Kwak, C., Muñoz, C., Poblete, F., Pozo, J. C.: The scattering problem for the abcd Boussinesq system in the energy space. arXiv:1712.09256 (2017)
  27. 27.
    Martel Y., Merle F.: A Liouville theorem for the critical generalized Korteweg-de Vries equation. J. Math. Pures Appl. (9) 79(4), 339–425 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  28. 28.
    Martel Y., Merle F.: Blow up in finite time and dynamics of blow up solutions for the critical generalized KdV equation. J. Am. Math. Soc. 15, 617–664 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  29. 29.
    Martel Y., Merle F.: Asymptotic stability of solitons for subcritical gKdV equations revisited. Nonlinearity 18(1), 55–80 (2005)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  30. 30.
    Martel Y., Merle F.: Description of two soliton collision for the quartic gKdV equation. Ann. Math. (2) 174(2), 757–857 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  31. 31.
    Merle F., Raphaël P.: The blow-up dynamic and upper bound on the blow-up rate for critical nonlinear Schrödinger equation. Ann. Math. (2) 161(1), 157–222 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  32. 32.
    Muñoz, C.: On the inelastic 2-soliton collision for generalized KdV equations. IMRN 9, 1624–1719 (2010). arXiv:0903.1240
  33. 33.
    Muñoz, C., Poblete, F., Pozo, J.C.: Scattering in the energy space for Boussinesq equations. arXiv:1707.02616. To appear in Commun. Math. Phys.
  34. 34.
    Pelinovsky D., Grimshaw R.: Structural transformation of eigenvalues for a perturbed algebraic soliton potential. Phys. Lett. A 229(3), 165–172 (1997)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  35. 35.
    Ponce G., Vega L.: Nonlinear small data scattering for the generalized Korteweg–de Vries equation. J. Funct. Anal. 90(2), 445–457 (1990)MathSciNetCrossRefzbMATHGoogle Scholar
  36. 36.
    Tao T.: Scattering for the quartic generalised Korteweg–de Vries equation. J. Differ. Eqs. 232(2), 623–651 (2007)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  37. 37.
    Wadati M.: The modified Korteweg–de Vries equation. J. Phys. Soc. Jpn. 34(5), 1289–1296 (1973)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  38. 38.
    Weinstein M.I.: Nonlinear Schrödinger equations and sharp interpolation estimartes. Commun. Math. Phys. 87, 567–576 (1983)ADSCrossRefzbMATHGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2018

Authors and Affiliations

  1. 1.CNRS and Departamento de Ingeniería Matemática DIM-CMM UMI 2807-CNRSUniversidad de ChileSantiagoChile
  2. 2.Department of MathematicsUniversity of California-Santa BarbaraSanta BarbaraUSA

Personalised recommendations